(A) Pulmonary thromboembolism is most often caused by the embolization of thrombus from the deep veins of the lower extremities. People at risk for pulmonary embolus are those with
hypercoagulable states, which may arise from the use of birth control pills, local stasis, immobilization that may be the result of an accident or illness, fractures, obesity, and congestive heart failure. Signs and symptoms often begin abruptly and include dyspnea, cough, and chest
pain (frequently pleuritic in nature). Hemoptysis may occur; tachypnea and tachycardia are common in this illness. A low-grade fever, wheezing, rales, or pleural rub are also signs of pulmonary embolism.
A 72-year-old man is hospitalized because of fever, chills, and cough that have persisted for the past week. His medical history includes congestive heart failure, chronic bronchitis, and diabetes mellitus. On physical examination, he is alert and in moderate respiratory distress. His temperature is 39 °C (102.2 °F), pulse rate is 120/min, respiration rate is 36/min, and blood pressure is 100/60 mm Hg. The physical examination reveals crackles in both lung fields at the bases. The jugular venous wave is noted 12 cm above the right atrium, and a soft S3 gallop is present on auscultation. The leukocyte count is 21,000/μL, serum sodium is 124 meq/L, and serum creatinine is 2.4 mg/dL. Chest x-ray shows infiltrates in the right upper, left upper, and left lower lobes. Bronchiectactic changes are seen throughout the lower lung fields bilaterally. Measurement of arterial blood gases obtained on room air shows the following: pH, 7.38; Paco2, 32 mm Hg; and Pao2, 58 mm Hg.
Which one of the following antibiotic regimens is the most appropriate for this patient?
( A ) Doxycycline
( B ) Azithromycin
( C ) Ceftriaxone
( D ) Ciprofloxacin
( E ) Piperacillin-tazobactam and levofloxacin